Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 186, NWS Nashville, TN

July 23, 20175 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 23, 2017, 6:47 PM CDT for 5 counties in Tennessee. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 6:47 PM CDT (23:47 UTC)
Expired
Jul 23, 2017, 7:30 PM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cannon County, TN, DeKalb County, TN, Rutherford County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 46 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:50 PM CDTTSTM WND DMG3 S Gordonsville, TNTREES DOWN ACROSS A ROADWAY IN THE HICKMAN COMMUNITY
Jul 23, 6:50 PM CDTTSTM WND DMGGordonsville, TNTREE FELL ON A CAR IN THE IVY AGEE NEIGHBORHOOD OF GORDONSVILLE
Jul 23, 6:53 PM CDTTSTM WND DMGGordonsville, TNTSPOTTER REPORT OF TREES DOWN IN GORDONSVILLE ON MAIN STREET
Jul 23, 7:08 PM CDTHAIL 1Watertown, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WUUS54 KOHX 232347
SVROHX
TNC015-041-149-159-189-240030-
/O.NEW.KOHX.SV.W.0186.170723T2347Z-170724T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
647 PM CDT SUN JUL 23 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Smith County in Middle Tennessee...
  Northern De Kalb County in Middle Tennessee...
  East central Rutherford County in Middle Tennessee...
  Southeastern Wilson County in Middle Tennessee...
  Northern Cannon County in Middle Tennessee...

* Until 730 PM CDT

* At 647 PM CDT, a severe thunderstorm was located over Watertown, or
  12 miles southeast of Lebanon, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Smithville, Watertown, Gordonsville, Hickman, South Carthage,
  Alexandria, Dowelltown, Liberty, Auburntown, Cedars Of Lebanon
  State Park, Center Hill Lake, Edgar Evans State Park and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3607 8637 3626 8600 3602 8571 3581 8615
TIME...MOT...LOC 2347Z 303DEG 10KT 3608 8618 

HAIL...0.75IN
WIND...60MPH
 
$$

Shamburger
2 follow-up statements
804 
WWUS54 KOHX 240004
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
704 PM CDT SUN JUL 23 2017

TNC015-041-149-159-189-240030-
/O.CON.KOHX.SV.W.0186.000000T0000Z-170724T0030Z/
Smith TN-De Kalb TN-Rutherford TN-Wilson TN-Cannon TN-
704 PM CDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN SMITH...NORTHERN DE KALB...EAST CENTRAL
RUTHERFORD...SOUTHEASTERN WILSON AND NORTHERN CANNON COUNTIES...

At 702 PM CDT, a large severe thunderstorm was located from 
Watertown to near Alexandria, or 14 miles southeast of Lebanon, 
moving southeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Public. at 656 PM, trees and a power pole were blown down 
         near Gordonsville in Smith County with these storms.

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Smithville, Watertown, Gordonsville, Hickman, South Carthage,
Alexandria, Dowelltown, Liberty, Auburntown, Cedars Of Lebanon State
Park, Center Hill Lake, Edgar Evans State Park and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3602 8571 3581 8615 3605 8635 3623 8596
TIME...MOT...LOC 0002Z 332DEG 9KT 3604 8617 

HAIL...0.75IN
WIND...60MPH
 
$$

Shamburger
137 
WWUS54 KOHX 240018
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
718 PM CDT SUN JUL 23 2017

TNC015-041-149-159-189-240030-
/O.CON.KOHX.SV.W.0186.000000T0000Z-170724T0030Z/
Smith TN-De Kalb TN-Rutherford TN-Wilson TN-Cannon TN-
718 PM CDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL SMITH...NORTHWESTERN DE KALB...EAST CENTRAL
RUTHERFORD...SOUTHEASTERN WILSON AND NORTHERN CANNON COUNTIES...

At 718 PM CDT, a severe thunderstorm was located near Statesville, 
or 7 miles south of Watertown, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Public. at 711 PM...tree limbs were blown down and hail was 
         reported in Watertown with this storm.

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Smithville, Watertown, Hickman, Alexandria, Dowelltown, Liberty,
Auburntown, Cedars Of Lebanon State Park and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3599 8578 3581 8615 3603 8634 3616 8595
TIME...MOT...LOC 0018Z 326DEG 13KT 3599 8617 

HAIL...0.75IN
WIND...60MPH
 
$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:41 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 23, 2:41 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
241 PM CDT Sun Jul 23 2017

.DISCUSSION...

Another hot and humid afternoon is underway across Middle Tennessee.
Throughout the morning and early afternoon hours, a couple of
outflow boundaries and weak shortwaves have traversed the mid-state
providing just enough lift to spark showers and a few thunderstorms.
Nothing has been particularly strong, but the combination of rain
and additional cloud cover has been enough to keep us from reaching
into the mid to upper 90s this afternoon.  Heat Index values have
still reached triple digits in many places and with the heavier,
more widespread rains not expected until the evening hours, the Heat
Advisory is still warranted, so we will allow to to run its course
and expire at 7 pm this evening.

Regarding those upcoming evening storms, another stronger impulse is
still expected to drop southward and spark more widespread activity
after 6 pm this evening.  There will still be plenty of instability
to fuel convection, however, with the lack of shear, no organization
is expected. This means clusters of thunderstorms will develop
and push slowly southward across the area. The slow movement will
provide moderate to heavy rainfall and an outside shot at some
decent gusty winds. The bulk of the convection should begin to
wane by 10 or 11 pm as we lose the heating of the day.

Monday through Wednesday should be relatively quiet.  Some afternoon
storms are possible Monday afternoon closer to the Alabama state
line as this will be where the best instability will reside.  A
stray thunderstorm won't be out of the question Tuesday and
Wednesday afternoons.  Of greater importance to everyone will be the
afternoon highs, which are expected to fall back towards normal
values.  This means low 90s and with dew points expected to remain
in the low 70s, it will still be hot and humid, but we should remain
below Heat Advisory criteria.

By late Thursday afternoon, under an admittedly unpredictable
northwesterly flow, models are depicting the approaching of a mid-
level disturbance that will bring showers and thunderstorms into the
region.  This activity is expected to linger into the overnight
hours Thursday and most likely into Friday.  Forecast soundings
during this time frame suggest a little more shear with which to
work, so some of these storms could become strong, especially
Friday afternoon as the bulk of the energy approaches Middle
Tennessee. Due to the northwesterly flow (and some model to model
inconsistencies in timing), I'll refrain from adding in any
strong wording to the Hazardous Weather Outlook for now, however,
it may need to be added in subsequent forecasts.

If there's good news in today's forecast package, it's that models
are progging cooler temperatures next weekend. While the Euro
holds onto rain into Saturday, Friday through Sunday's high
temperatures look below normal.

&&

.AVIATION...
18Z TAF DISCUSSION.

Upper level impulse will approach from the northwest by late this
afternoon. pva enhancement over the middle TN area will lead to an
increase in shower and tstm activity by 00z. Will include vcts
and prob 30's to cover the convection. Activity not quite expected
to be widespread enough to warrant tempo. Rainfall chances will
diminish after 06z with fog vsbys dropping to as low as 3-5sm
late. Look for partial haze during the 12z-18z timeframe.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  91  74  91  73 /  50  20  10  10  10
Clarksville    73  89  72  89  71 /  40  20  10  10  10
Crossville     69  84  69  84  67 /  60  20  10  20  10
Columbia       73  89  73  89  71 /  50  30  20  20  10
Lawrenceburg   73  88  72  89  71 /  50  40  20  20  20
Waverly        73  89  72  90  72 /  50  20  10  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening FOR Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Smith-
Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jul 23, 5:23 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
523 AM CDT Sun Jul 23 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-241030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
523 AM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Hot weather will continue today...and a Heat Advisory remains in
effect for areas west of the Cumberland Plateau. Maximum afternoon
heat index values will range from 100 to 106 degrees. In addition,
scattered thunderstorms are expected to develop late today and
tonight, especially in areas north of Interstate 40 and east of
Interstate 65. A few of those storms could become strong to
severe, with damaging winds, hail and heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms will continue on Monday, as a weak cold
front sags slowly into the Mid State. Most storms are expected to
be over southern and eastern sections, and few storms along the
northern Cumberland Plateau could become strong to severe, with
damaging winds, hail and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 23, 5:27 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
527 PM CDT SUN JUL 23 2017

TNZ028>030-232315-
Wilson TN-Trousdale TN-Smith TN-
527 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...NORTHEASTERN
WILSON AND TROUSDALE COUNTIES UNTIL 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartsville, moving southeast at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hartsville, South Carthage, Pleasant Shade, Dickerson Chapel
Recreation Area and Dixon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3631 8628 3644 8613 3641 8585 3614 8609
TIME...MOT...LOC 2227Z 304DEG 6KT 3634 8615

Shamburger
Special weather statement, Jul 23, 5:37 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
537 PM CDT SUN JUL 23 2017

TNZ024-025-057-232315-
Hickman TN-Dickson TN-Humphreys TN-
537 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKSON...
SOUTHEASTERN HUMPHREYS AND NORTHERN HICKMAN COUNTIES UNTIL 615 PM
CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Hurricane Mills, or 13 miles southeast of Waverly,
moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Centerville, Lyles, Bon Aqua, Nunnelly, Pinewood and Bucksnort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3595 8774 3606 8742 3590 8725 3574 8763
TIME...MOT...LOC 2236Z 317DEG 7KT 3596 8760

Whitehead
Special weather statement, Jul 23, 5:59 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
559 PM CDT SUN JUL 23 2017

TNZ026-027-059-232345-
Williamson TN-Davidson TN-Cheatham TN-
559 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...NORTH
CENTRAL WILLIAMSON AND SOUTH CENTRAL CHEATHAM COUNTIES UNTIL 645 PM
CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellevue, or 12 miles northwest of Franklin, moving southeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Franklin, Brentwood, Forest Hills, Oak Hill, Belle Meade, Kingston
Springs, Pegram, Bellevue and Natchez Trace At Highway 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3610 8713 3619 8698 3606 8674 3589 8698
TIME...MOT...LOC 2259Z 312DEG 11KT 3607 8698

10
Special weather statement, Jul 23, 6:13 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
613 PM CDT SUN JUL 23 2017

TNZ028>030-064-240000-
Wilson TN-Trousdale TN-De Kalb TN-Smith TN-
613 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHWESTERN DE KALB...
NORTHEASTERN WILSON AND SOUTH CENTRAL TROUSDALE COUNTIES UNTIL 700 PM
CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuckers Crossroads, or 9 miles southwest of Carthage, moving east at
15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Carthage, Watertown, Gordonsville, Hickman, South Carthage,
Alexandria, Dowelltown, Liberty and Tuckers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3623 8581 3614 8581 3596 8602 3619 8630
      3638 8610
TIME...MOT...LOC 2312Z 291DEG 11KT 3619 8610

Shamburger
Special weather statement, Jul 23, 6:33 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
633 PM CDT SUN JUL 23 2017

TNZ028-240000-
Wilson TN-
633 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILSON COUNTY UNTIL
700 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Cedars Of Lebanon State Park and Gladeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3597 8603 3597 8625 3611 8644 3619 8630
TIME...MOT...LOC 2333Z 297DEG 10KT 3614 8630

Shamburger
Local storm report, Jul 23, 6:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
635 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     3 W SOUTH CARTHAGE      36.24N  86.00W
07/23/2017                   SMITH              TN   TWITTER

            TSPOTTER REPORT OF TREES DOWN AND POWER OUT IN POPES
            HILL AREA

&&

EVENT NUMBER OHX1700729

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:02 PM CDTSpecial Weather StatementOHXTrousdale28 min
Jul 23, 5:26 PM CDTSpecial Weather StatementOHXDavidson34 min
Jul 23, 5:27 PM CDTSpecial Weather StatementOHXTrousdale48 min
Jul 23, 5:37 PM CDTSpecial Weather StatementOHXHickman38 min
Jul 23, 5:59 PM CDTSpecial Weather StatementOHXWilliamson46 min
Jul 23, 6:13 PM CDTSpecial Weather StatementOHXSmith47 min
Jul 23, 6:33 PM CDTSpecial Weather StatementOHXWilson27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.